• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Long read: a magma of meds and confusion, need advice or comfort

V

venusgarci

Active member
Joined
Feb 18, 2020
Messages
29
Location
Mexico
Hi, sorry if this is so long, I just want to write it all down and see if someone has had some similar experiences or has some advice.

I was recently diagnosed with cyclothymia. Before that, they tought it was just depression and anxiety. Since 2017 to 2018 I was on duloxetine (30mg), a drug, they told me would be very beneficial to me as I also have Ehlers-Danlos syndrome (a connective tissue syndrome that gives me chronic pain and constant injury) and also clonazepam (1mg) and quietiapine (12.5 mg). My worst symptom back then was insomnia, so I felt a loooooooot better with this drugs cause I could sleep. But I started doing weird shit, I broke a 4 year relationship because I started sleeping around putting myself in danger and later I almost got married with someone I didnt really love. (I also finished my masters and started a Phd program). I did drugs and took risks I wouldn't ever before. Given my new diagnosis, I think I was experiencing (hypo)mania probably caused by the duloxetine (I've read that taking antidepressants can do that if you are on the bipolar spectrum). I didn't think any of it was bad, I was "having fun".

Then I made a mistake and thought that because I was feeling better I should stop taking the meds. I did this with my psyquiatrist and therapist approval, though. They said it was only a year long treatment and it was time.

It did not go well. The psyquiatrist told me to stop duloxetine cold turkey (I have a new psyquiatrist now, of course) and the withdrawal syndrome was so, so bad I really thought I was dying. It caught me off guard and I know that was an exaggeration but it was really awful, I had brain zaps, diarrea, fever, joint and muscle pain and the whole package.

I eventually tapered duloxetine off but kept taking clonazepam because when I tried stopping it, I started having horrible panic attacks. It was the end of 2019 and I was feeling extremely depressed. I was crying at work and home and everywhere, running to the bathroom to have panic attacks with no one seeing me. It was bad.

So, on march 2020, I went to my current psyquiatrist and we agreed (not having a bipolar diagnosis yet) I should go back to duloxetine. It made me feel better but not entirely (I myself do not know what that means, I have always been "functional" but I have always been very depressed and prone to toxic behaviour)

Then came the pandemic and this horrible lockdown that makes everything so dificult to distinguish. Having some more sessions with my psyquiatrist, and questionaires I filled with the help of friends and family members (to have a broader view), we landed on cyclothymia.

I changed meds a month ago accordingly. My new meds are magnesium valproate 600mg a day, quetiapine (a higher dose of 50mg xr) and clonazepam (I take a quarter of a 2mg pill). I quit duloxetine and psych said upping quietiapine should help as a bridge drug. The first week was absolute hell, I self harmed, cryied non stop, yelled to my boyfriend and created problems out of nowhere, etc. I had withdrawal symptoms but them from week two to three, I was feeling a loooot better, more focused, almost happy, I was sleeping and with no trouble at work.

But, now, on week 4, I feel more depressed than ever, I feel so drowsy, sleepy and unfucosed than ever. I feel what I read in this forum as "plain feelings" and I am more irritated than ever. I unintentionally cut myself cooking several times. I know some of this is withdrawal syndrome from duloxetine, because I again have brain zaps, diarrea, fever and joint and muscle pain but, does it take that long to go away? I am extremely irritable, I hate everything and everything makes me mad (I am not usualy like this).

I tell myself that we are on lockdown (i'm in Mexico) and this is hard on everybody, that may be this would be this hard even if I had the right meds and dosage but I just don't know how to tell apart what's making me feel this way. I think may be after a while, quetiapine (that was taken from 12.5 to 50mg) started making me feel this way or maybe it is just contextual.

I started taking drugs on 2017 because I really really needed them not because I thought they would be a quick solution, I took two years of psychodyanamic therapy before chosing to take meds, and I waited like 4 years to even afford that therapy. My family looks down on people who take meds and I feel really guilty for taking them (they don't even know I have mental health issues), but it is clear for me if I didn't, I wouldn't be here writting this.

I admit I am very impatient. I second doubt everything, the choice of meds, of dosage, the timing. But maybe the drugs just need to settle in and work but this place I'm at, changing meds, I am truly worried I won't survive this. I feel so low, I am suicidal and it's not like I can go to a movie or see a friend to take my mind of off things. I'm not being as "functional". I am specially afraid I won't be able to stay in my Phd program or I'll lose my job (a small non tenuretrack academic job), I know my bosses are aware of "something called mental health" and they are somewhat caring but academia is not well known for being compassionate.

I appreciate any well meaning comment on any of this.

I tried to write this as well as I could, but English is my second language so if you got this far I hope this wasn't hard to read.
 
stygianiron222

stygianiron222

Well-known member
Joined
Jan 18, 2021
Messages
229
Location
the underworld
ok, firstly, you CAN get through this, you are strong and so brave for pushing through bad times and reaching out. i think you should talk to your psychiatrist and maybe get some regular appointments with a therapist/counsellor. it might help to explain to your family about your issues and try to get them to understand. generally some meds could take a while to work, but if they arent helping, then probably check again with your psychiatrist. well done for being brave and honest ❤
 

Similar threads

Top